Baby died after heroin put in bottle to calm him

Last updated 08:10 03/07/2013

Relevant offers

Americas

100 years since death of last passenger pigeon Obama notifies Congress of ordering air strikes Heroin death toll skyrockets in New York City Michael Brown shooting witness recalls friendship US school retires controversial Arab mascot Colorado plane crash deadly What are Americans doing about gun violence? Bags of cash spill as truck overturns Trapped miners rescued Gay teen's abuse video goes viral

A US man is facing trial on charges that he put heroin and methadone in a bottle to quiet his baby son but instead killed him.

Orlando Rosado, 46, is charged with third-degree murder and drug delivery causing death.

Rosado told police he fed the baby at 3 am when he awoke fussy, then found the baby unresponsive in a vomit-strewn bassinet at 7am.

Rosado and the boy's mother were both in daily methadone programs to treat their heroin addiction. The mother, Crystal Miller, said she thought Rosado had been clean since the 2006 birth of their daughter.

But a friend who took Rosado to a methadone clinic every day at 7am said he knew he had relapsed. The friend nonetheless said Rosado was good with the baby and was "hysterical" on the May 2012 morning that he ran out to the friend's car carrying his son.

The boy, Christopher, died two days before his first birthday.

A forensic chemist testified that the baby would have ingested the drugs within the past eight hours, based on the drugs found in his blood, liver and urine. Tests also found evidence of heroin and methadone in the remaining liquid in the baby bottle, which was found on a coffee table.

Miller testified that Rosado handled nighttime feedings while she slept, and that she did not mix the formula or prepare the bottles in advance. She said she broke off her relationship with Rosado after Christopher's death, in part because she could not get a straight answer from him about what happened.

Defence lawyer Bruce Wolf, perhaps pointing to his defence, asked Miller if people get groggy or confused after taking heroin. She agreed that can happen.

Rosado, who has been treated for bipolar disorder, tried to kill himself after the boy's death.

Ad Feedback

- AP

Special offers

Featured Promotions

Sponsored Content